The topic of medication events may seem out of place in a blog focused on the provision of human milk to human babies. However, many medications are given via a feeding tube, and with the advent of the new ENFit connector there are some potential errors that have been recognized. Oral medications are often thought of as less risky, particularly when compared to intravenous medications. Many neonatal units have a practice in place that all medications are double checked and some exclude oral medications. Nonetheless, oral medications like digoxin, furosemide, Phenobarbital and many others can have detrimental effects, including lack of effectiveness, if dosing errors occur.
It is well documented that the risk of medication errors is higher in intensive care settings and particularly in the neonatal unit at three times greater than in an adult intensive care unit and error rates as high as 15% are reported overall in the NICU.1, 2
There are several difficulties in the study of medication errors to determine where specific improvements may be helpful. The definition of medication errors vary from one report to another. A medication error is defined by the National Coordinating Council for Medication Error Reporting and Prevention as “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer” (www.nccmerp.org). Yet many practitioners have defined medication errors in a more focused context for purposes of quality improvement. Stavroudis et al reported on an extensive analysis of medication errors in the NICU and found that 24% were classified as near misses, where no actual error occurred but one was prevented, 55% were errors that occurred but did not reach the patient, while 12% were errors that reached the patient and required monitoring to confirm that there was no harm.3 Fortunately, only 4% of medication errors resulted in serious harm and 0.4% in death. Suresh et al found that about 8% of neonatal medication errors had a harmful or serious outcome.4 Because few of the medication errors actually result in harm, which is commonly recognized amongst clinician’s, certain medication errors may not be taken with such seriousness as others. However, there is much to be learned from a near miss in many cases. This may highlight a problem in the system that, with the next error, could result in patient harm or worse, death.
Dose errors are the most common category of error and have been decreased through the use of computerized physician order entry, but it is more complex in the neonatal population since doses are almost always calculated based on body weight and sometimes change in various gestational age neonates or as maturation occurs.1 The situation that has been identified in the new enteral tubing connectors could result in dosing errors. This recognition of the potential for error is an opportunity to put system changes and education into place before implementation. The potential for errors that have been identified are that connectors on the new ENFit syringes can result in over or under dosing depending on draw up and delivery. For instance:
Using the lists above, when matching 1 with A, the delivery will result in a scenario where the nurse will be physically unable to deliver the medication via the feeding tube. The traditional oral syringe will not fit into the new ENFit opening.
1 matched with B is an ideal match. Oral syringes will continue to be available for just this use.
A match of 2A will result in over-administration of up to 0.2 ml of medication, depending on the manufacturer.
2B will result in a loss of up to 0.2 ml of medication, depending on manufacturer.
3A will result in accurate dosing and delivery of the medication by ensuring the volume in the tip is the same after each step. The markings on the ENFit syringe do not include the “dead space” in the syringe tip as is normally considered in a syringe. When connected to another ENFit connection, this space is taken up and will be empty when the connector is removed.
Therefore, if the match of 3B is performed, some medication that was measured into the dose will be left behind in the ENFit connection. This space would have a void once the medication is drawn up using an ENFit enteral straw or bottle cap with an ENFit connection. Once that is removed and medication administered orally, there will be up to 0.2 ml of medication left in the dead space void.
Antonucci and Porcella discuss the systems and human factors in medication error prevention.5 While system factors are important and will address 80% of the errors, human factors are particularly important in the neonatal population where certain systems that have been proven to be effective in adults are either not in use or not as effective in neonates for various reasons. They talk about education around medication error prevention.
In one particular study specific to the NICU, medication errors were reduced from 49% to 31% when an education program targeted at nurses was implemented.6 While this showed a reduction in errors, it obviously is not sufficient on its own. However, education is always a good place to start. While the various adapters are being made available by manufacturers, education will be critical. The education should include increasing awareness of the change, supply of the straw and bottle cap and the proper use of the adapters.
The challenge will be good communication between the ordering provider, pharmacy and nurse administering the medication. This will no doubt be challenging, as we know that feeding tubes may be used at one feeding and not at another. Perhaps deciding to administer all medications orally once the majority of feeds are given orally and all medications via gavage tube when the majority of feedings are provided in that manner.
No matter how your unit decides to manage this, it will be important to involve all the players in discussions to decide how it will be managed and how it will be communicated. Furthermore, the role of ENFit connectors is quite young. There could still be changes along the way that we will need to take into consideration.
1. Sorrentino E & Alegiani C. Medication errors in the neonate. The Journal of maternal-Fetal and Neonatal Medicine. 2012;25(54):91-93.
2. Ghaleb, Maisoon Abdullah, et al. “The incidence and nature of prescribing and medication administration errors in paediatric inpatients.” Archives of disease in childhood (2010): adc158485.
3. Stavroudis TA, Shore AD, Morlock L, Hicks RW, Bundy D, Miller MR. NICU medication errors: identifying a risk profile for medication errors in the neonatal intensive care unit. J Perinatol 2010;30:459–468.
4. Suresh G, Horbar JD, Plsek P, Gray J, Edwards WH, Shiono PH, Ursprung R, et al. Voluntary anonymous reporting of medical errors for neonatal intensive care. Pediatrics 2004;113:1609–1618.
5. Antonucci, Roberto, and Annalisa Porcella. “Preventing medication errors in neonatology: Is it a dream?” World journal of clinical pediatrics 3.3 (2014): 37.
6. Chedoe, Indra, et al. “The effect of a multifaceted educational intervention on medication preparation and administration errors in neonatal intensive care.” Archives of Disease in Childhood-Fetal and Neonatal Edition (2012): fetalneonatal-2011.